Ohio, 2025

Winter Weather in Ohio, February 16 to 17, 2025

February 16 to 17, 2025 · NWS RLX · 3 events in 3 counties and zones

After significant flooding took place across the Central Appalachians the previous day, a colder blast of air filtered in from the northwest along the western flank of a low pressure system on February 16th. This led to leftover precipitation across southeast Ohio to change over from rain to snow beginning on the morning of the 16th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After significant flooding took place across the Central Appalachians the previous day, a colder blast of air filtered in from the northwest along the western flank of a low pressure system on February 16th. This led to leftover precipitation across southeast Ohio to change over from rain to snow beginning on the morning of the 16th. On and off snow showers continued to peruse the region for the next 24 hours, contributing to 1 to 4 inches of snow to fall across southeast Ohio. Activity quickly waned after daybreak on the 17th as the low pressure system departed off the eastern seaboard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 16, 6:33 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Feb 16, 6:33 AM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
633 AM EST Sun Feb 16 2025

.SYNOPSIS...
Low pressure system brings significant flooding through today.
Snow to end the event. Turning very cold next week with a
possible snow event mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 630 AM Sunday...

The forecast is on track and only had to adjust wind speed
slightly higher than what was already in the forecast.

As of 430 AM Sunday...

Added in Nicholas County and southeast Fayette County to the
Winter Weather Advisories as the new totals for them increased
to above criteria.

As of 250 AM Sunday...

Frontal passage moves through this early to mid morning and
by late morning it should exit toward the east across our
mountains. With it another blast of rain which may get higher
than our QPF since any parts of the broken line coming in could
drop an inch of rain or more, easily. Behind the front we have
more precipitation, but it will be lighter in nature and turn
to snow by 10am, getting into our southeast Ohio counties first.

As the colder air filters in, widespread chances of snow will
be possible across the entire area with the bulk of
accumulations confined to the northeast mountains where up to
11 inches are possible along the peaks and ridges in isolated
locations. With windy conditions behind the front lasting
through this period, there will be possible blowing snow which
can cause reductions to visibility in the form of white out
conditions, however should be temporary. Even though this is
possible, not think it will be the entire story, especially
with sleet mixed in with the snow at times, therefore held off
on raising the warning to a blizzard warning for now. A wind
advisory will remain in effect as well to account for the strong
winds lasting through this period into Monday.

Temperatures will be able to get in the low 50's across much
of the area except for the mountains and southeast Ohio and
maybe northeast Kentucky who will be just below starting off the
morning then temperatures will take a plunge as the day goes
by. By the afternoon, the entire area should be below freezing
and by nightfall low 20s, with 10s in the mountains. The chances
of precipitation taper off by the night and into the overnight
where chances will only be confined to the northeast mountains
into Monday morning.

Total snow amounts equate to little to none across our Kentucky
counties and into West Virginia with small amounts, up to 1
inch, across the lowlands, and 5 to 8 inches across our advisory
counties and then again up to 11 inches in the northeast
mountains highest elevations. Some locations may not get any
accumulations, but this would be a short list. There is
potential to see some sort of accumulating snow just about
anywhere and with the cold temperatures coming any amounts will
likely not melt, therefore chances of slick spots overnight may
not be an issue.

With these cold temperatures a cold weather advisory has also
been issued for the northeast mountains for midnight tonight
through Monday morning. Temperatures down to -17 degrees under
windy and cold conditions will be possible for this location.
Winds gust up to 55mph are still anticipated during this time
range. This period ends with lingering snow showers in the
northeast mountains with with windy conditions area-wide.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 247 AM Sunday...

Heavy snow slacks off in the mountains Monday morning with some
upslope showers continuing. A few additional light accumulations
up to a couple tenths of an inch are possible through the
morning. The winter weather headlines go until 10 AM Monday
morning across the northeastern portions of our forecast area.
There may be some instances of patchy blowing snow across the
higher elevations of the mountains as gusty winds continue.

The 540 line drops into our area on Monday, well to our south by
Monday night behind Sunday's cold front. Temperatures will be
very cold during the day with highs in the lower 30s and 20s
across the area. Monday night's lows will be frigid as teens
will be observed with single digits in the mountains. WNW winds
will remain gusty through Monday allowing for bitter wind chills
across the higher elevations of the mountains. That said, a cold
weather product is in the works for the higher elevations into
Monday afternoon.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 247 AM Sunday...

Tuesday will be cold and dry under the influence of a Canadian
high pressure filtering in from our northwest. High temperatures
will be in the lower 30s and 20s across the area with locations
like Snowshoe struggling to get out of the teens. There appears
to be enough of a gradient that NW winds could be breezy across
the higher terrain, but elsewhere winds look to be light.

Watching this next system that will arrive mid week to bring
accumulating snow to the area. A low over the northern plains
drops south and interacts with a disturbance to our southwest.
Soundings look decent for snowfall across the area with moisture
profiles in the DGZ. Models are in agreement for the most part
of a general 2-4" across the area; higher amounts across
southern WV and SWVA and lower amounts farther north. The
mountains could see locally higher amounts of course.

Snow showers will taper off and become skewed to the mountains
Thursday afternoon, but upslope/lake enhanced snow showers will
continue across the mountains and possibly portions of the
lowlands Thursday. Drier weather then moves in Thursday night
through Friday night with a possible disturbance Saturday and
Sunday that could bring a snow or mix to the area, mostly the
mountains.

Cold weather looks to hold through the week with Wednesday and
Thursday being the coldest days with highs in the 20s and teens.
Lows each night will drop into the teens and single digits with
Friday morning being the coldest. Models suggest temperatures
may warm some Saturday and Sunday, but overnight lows look very
cold this weekend.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 630 AM Sunday...

Southeasterly winds continue to become elevated for the rest of
the period. There will be a wind shift by the afternoon out of
the west, then northwest shortly thereafter. Gusts up to
25-35KTs are possible at every site with gusty conditions taking
away shear as a factor. CIGs will fall into MVFR and then go
IFR by mid afternoon. The western sites will lift out just above
IFR CIGs first, by late afternoon, and then the eastern sites
by 00Z, but it will remain area-wide MVFR for the duration. The
rain will be over by this time frame as well, but sites will
endure some snow showers in the late afternoon and evening with
EKN and possibly BKW into the night. Visibility restrictions
will start to improve by late afternoon, but will persist at
EKN and BKW under snow.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z
MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of restrictions could
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE               SUN 02/16/25
UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EST 1HRLY       05   06   07   08   09   10   11   12   13   14   15   16
CRW CONSISTENCY  M    H    M    M    H    M    M    M    H    H    M    H
HTS CONSISTENCY  M    H    H    H    M    H    M    M    M    H    H    H
BKW CONSISTENCY  H    M    H    M    H    H    H    M    M    M    H    H
EKN CONSISTENCY  L    L    L    L    L    M    M    M    H    L    L    M
PKB CONSISTENCY  L    L    L    L    L    L    M    L    M    M    M    H
CKB CONSISTENCY  L    M    H    M    M    H    M    H    H    H    H    H

AFTER 12Z MONDAY...
IFR conditions possible once again late this weekend and next
week in snow, especially across the mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through late tonight for WVZ005>011-013>020-
     024>034-039-040-515>526.
     Winter Weather Advisory from 1 PM this afternoon to 10 AM EST
     Monday for WVZ039-040-518>521-525.
     Winter Storm Warning from 1 PM this afternoon to 10 AM EST
     Monday for WVZ522-523-526.
     Wind Advisory from 10 AM this morning to 1 PM EST Monday for
     WVZ523-526.
     Cold Weather Advisory from midnight tonight to 1 PM EST Monday
     for WVZ523-526.
OH...Flood Watch through late tonight for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through late tonight for KYZ101>103-105.
VA...Flood Watch through late tonight for VAZ003-004.

&&

SYNOPSIS...JZ/LTC
NEAR TERM...JZ
SHORT TERM...LTC
LONG TERM...LTC
AVIATION...JZ
Hazardous weather outlook, Feb 16, 4:55 AM EST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
455 AM EST Sun Feb 16 2025

WVZ523-526-171000-
Northwest Pocahontas-Southeast Randolph-
455 AM EST Sun Feb 16 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 1 PM
EST MONDAY...
...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 10 AM EST MONDAY...
...COLD WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST
MONDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.
   Winter Storm Warning.
   Cold Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Storm Warning.
   Cold Weather Advisory.

Accumulating snow is possible around the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ522-171000-
Southeast Webster-
455 AM EST Sun Feb 16 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 10 AM EST MONDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Accumulating snow is possible around the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516-524-171000-
Southeast Raleigh-Southeast Pocahontas-
455 AM EST Sun Feb 16 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Accumulating snow is possible around the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ039-040-518>521-525-171000-
Upshur-Barbour-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Northwest Randolph-
455 AM EST Sun Feb 16 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 AM EST MONDAY...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 10 AM EST MONDAY...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 10 AM EST MONDAY...

This Hazardous Weather Outlook is for portions of northeast,
northern and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Accumulating snow is possible around the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ032-171000-
Taylor-
455 AM EST Sun Feb 16 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of central West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Accumulating snow is possible around the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>031-033-034-515-517-171000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-McDowell-Wyoming-Northwest Raleigh-
Northwest Fayette-
455 AM EST Sun Feb 16 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central, northern,
southeast, southern and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Accumulating snow is possible around the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Feb 16, 8:27 AM EST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
827 AM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     Debris Flow      3 SSE Smithers          38.14N 81.28W
02/16/2025                   Fayette            WV   Dept of Highways

            DOH reports a rock slide blocking US-60 near
            Boomer.

&&

FMK
Local storm report, Feb 16, 8:39 AM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
839 AM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Flood            1 NW Pax                37.92N 81.27W
02/15/2025                   Fayette            WV   911 Call Center

            County 911 reports flooding of the
            Interstate underpass at the Pax exit, with
            cars stranded. No water rescues were
            reported.

&&

FMK
Local storm report, Feb 16, 8:41 AM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
841 AM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Flood            Pax                     37.91N 81.26W
02/15/2025                   Fayette            WV   911 Call Center

            County 911 center reports that the Pax Fire
            Department is flooded and they are staged
            out of Mount Hope currently.

&&

FMK
Local storm report, Feb 16, 8:43 AM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
843 AM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Flood            1 SW Mount Hope         37.89N 81.18W
02/15/2025                   Fayette            WV   911 Call Center

            Flooding reported on Kilsyth Road in Mount
            Hope, along Dunloup Creek.

&&

FMK
Local storm report, Feb 16, 9:05 AM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
905 AM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Flood            Hillsboro               38.13N 80.22W
02/15/2025                   Pocahontas         WV   Emergency Mngr

            Minor flooding with water flowing from a
            field across US 219 near Hillsboro.

&&

FMK
Local storm report, Feb 16, 9:08 AM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
908 AM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     Flood            2 ESE Hillsboro         38.13N 80.17W
02/16/2025                   Pocahontas         WV   Emergency Mngr

            Low bridge on Seebert River Road flooded.

&&

FMK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Morgan

When
February 16, 9:14 AM EST to February 17, 8:00 AM EST
Where
Morgan forecast zone
Reported by
911 Call Center
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
February 16, 9:14 AM EST to February 17, 8:00 AM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
February 16, 9:14 AM EST to February 17, 8:00 AM EST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230802, 1230803, 1230804.